MAUDE Adverse Event Report: SMITH & NEPHEW, INC. GII OVAL RESURFACING PAT 29MM; PRSTHSS,KNEE,PTLLFMRTIBL,SMI-CNSTRND,CMNTD, POLYMER/METAL

SMITH & NEPHEW, INC. GII OVAL RESURFACING PAT 29MM; PRSTHSS,KNEE,PTLLFMRTIBL,SMI-CNSTRND,CMNTD, POLYMER/METAL
Catalog Number 71421029
Medical Device Problem Code Insufficient Device Problem Information (3190)
Health Effect - Clinical Code Injury (2348)
Date of Event 08/08/2018
Type of Reportable Event Serious Injury
Event or Problem Description
It was reported that a revision surgery was scheduled for a patient due to a fracture of the medial aspect of left proximal tibial metaphysis.
 
Additional Manufacturer Narrative
The associated complaint devices were returned and evaluated.A lab analysis was performed on the returned explant and some scratching and wear was seen on the inferior and superior surface of both the medial and lateral compartments of the tibia base, and the lock details on both inserts showed signs of material deformation.Based on the investigation conducted, root cause for this observed insert damage could not be determined.On the as-received tibia base plate, bone cement was observed to still be adhered to the fixation surface, and it was noted by the surgeon that the base plate was well-fixed to the bone when revision surgery was performed.Some scratches were present on the superior side of the base plate but no major damage was observed on this component.No material or manufacturing deviations were observed during this investigation.A clinical evaluation was conducted and based on the available information, the root cause of this periprosthetic fracture that required the revision is likely as stated the patient¿s underlying ¿osteopenia¿ and not related to the returned baseplate and the two uni components.A review of complaint history on the listed parts revealed no prior complaints for the listed batches with the same failure mode.A review of the manufacturing records did not reveal a manufacturing abnormality that could have caused or contributed to the reported incident.We recommend that all re-usable instruments be routinely inspected for wear/damage and replaced as necessary.Based on this investigation, the need for corrective action is not indicated.No further investigation is warranted for this complaint; however we will continue to monitor for future complaints and investigate as necessary.Should additional information be received, the complaint will be reopened.We consider this investigation closed.

Brand Name
GII OVAL RESURFACING PAT 29MM
Common Device Name
PRSTHSS,KNEE,PTLLFMRTIBL,SMI-CNSTRND,CMNTD, POLYMER/METAL
Manufacturer (Section D)
SMITH & NEPHEW, INC.
1450 brooks road
memphis TN 38116
MDR Report Key7869398
Report Number1020279-2018-01794
Device Sequence Number16731512
Product Code JWH
UDI-Device Identifier03596010485052
UDI-Public03596010485052
Combination Product (Y/N)N
Initial Reporter StateNV
Initial Reporter CountryUS
PMA/510(K) Number
K951987
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2018
Device Explanted Year2018
Reporter Type Manufacturer
Report Source consumer,health professional
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 02/14/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Catalogue Number71421029
Device Lot Number18AM23134
Was Device Available for Evaluation? Yes
Initial Date Received by Manufacturer 08/16/2018
Supplement Date Received by Manufacturer08/16/2018
Initial Report FDA Received Date09/12/2018
Supplement Report FDA Received Date02/14/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Hospitalization; Other; Required Intervention;
Patient Age71 YR